Digestive Disorders / Gastroenterology Expert Forum
Severe Constipation
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Severe Constipation

I AM A 43YR OLD AND SUFFER EXTREMELY FROM CONSTIPATION. I ALSO HAVE FIBROMYALGIA, ARTHRITIS AND HAVE SEVERAL DISKS OUT IN MY BACK. I TAKE ONLY ULTRAM AND IBPROPHAN-PERIOD. I HAVE BEEN TAKING LAXATIVES OFF AND ON FOR THE LAST SEVEN YEARS NOW FOR MY CONSTIPATION. RECENTLY WITHIN THE PAST FEW MONTHS, I HAVE BACKED WAY OFF FROM USING A LAXATIVE BECAUSE I HAVE STARTED TO BE COME VERY ILL WHEN I TAKE THEM (USE TO TWO OR THREE TIMES A MONTH-NOW ONLY ONCE A MONTH), I AM USUALLY NAUSEATED WHEN I AM UNABLE TO HAVE A BM. WHEN I TAKE A LAXATIVE-(MINIMAL DOSAGE) I BECOME VERY ILL WITH SEVERE CRAMPING AND VOMITING. I HAVE TRIED THE FIBER LAXATIVES:METAMUCIL ECT. BUT THEY DON'T EVEN WORK. I HAVE NOT WENT TO A DOCTOR BECAUSE I HAVE NO INSURANCE. CAN ANY ONE OFFER ME ANY ADVICE AS WITH ALL MY OTHER AILMENTS I FIND THAT I AM JUST BESIDE MYSELF HERE. ALSO I AM ALWAYS BLOATED NO MATTER WHAT I DO.
THANK YOU SO MUCH FOR ANY FEED BACK!
Related Discussions
10 Comments
Blank
Avatar_n_tn
If you have a family doctor that knows you, perhaps he could call in a prescription for you. Have you ever tried Miralax? There is also a new medication on the market called zelnorm, it is used for constipation pre dominant IBS. I have used it with great results.
If you do end up going to a doctor or clinic, they might have a free sample for you to use. Be sure to drink lots of water. Have you tried warmed prune juice or apple juice? I'm told those both work well.
Blank
Avatar_n_tn
Thank you for your response. I do not have a Family doctor. My only doctor is an Arthritis Specialist. I have never tried the medication that you spoke of-perhaps I could convince him to prescribe me some. Also, I will try the juices. Thank You once again 4gpact; God bless you.
Blank
Avatar_n_tn
Have you tried OTC stool softeners?  I am on daily medication that, unfortunately, causes constipation as a side effect.  One natural and effective remedy I have used for this is to take stool softeners on a daily basis, and also to eat 8-10 pried prunes each day.  I find that this really helps,  and as 4gpact said, drink lots and lots of water daily, this also helps tremendously.
Blank
Avatar_n_tn
Hi, I have suffered with constipation for close to 30 years now, i have ibs i have tried tons of things and nothing ever worked properly, recently tho i bought a produce called prodiem it is a fiber which is in a small bead like form you take it once of twice a day and follow it with water, i myself take about 1 big tablespoon in the afternoon and i am gaurennted a bm in the morning, it has been a life saver for me.

hth
t_t_t_t
Blank
Avatar_n_tn
THANK YOU FOR ALL OF YOUR FEED BACK-YOU ALL ARE GREAT. I WILL TRY ALL OF YOUR SUGGESTIONS AND THANK YOU ALL SO MUCH FOR YOUR TIME.
SINCERELY,
JONIEB
Blank
Avatar_n_tn
Ok, you have caused your problem. Your intestine is now dependent on laxatives for normal bowel movements.  By abruptly stopping them your intestine has been shocked.  I'm assuming normal colored stools, no family history of colon cancer, no narcotic use, and no fever/chills/night sweats or weight loss.
Take mineral oil with each meal, use fibercon not metamucil, stay away from milk products, eat yogurt, and pick up stool softeners....such as colace or ducolax....followup with your provider. YOu know everyone needs a colon screening scope at 50 years old.  This is called a flexible sigmoidoscopy, but if you continue to have problems or there is blood in your stool then a colonscope will be needed, and probably sooner.
KJK
Blank
Avatar_n_tn
KJK
Yes, I know I have caused my own problem. The stool color is usually dark to black. I usually sweat-chill at night but I attribute that to my pain medication, no problem with weight loss. I have no family history of colon cancer but a lot of other cancers on both sides of my family, lung-throat-skin and bone. I do not use narcotics nor do I drink-I do take ultram but I as far as I know it is not a narcotic.
I take pain medication continuously so am not sure about the fever. Is there a certain type of mineral oil? I am curious as to how much of the mineral oil I should take? I have tried ducolax to no avail, Nonetheless-I will take your suggestions seriously and try each one. I thank you so very much for taking the time to reply.
Sincerely,
Jonie
Blank
Avatar_n_tn
If you are having black stools and aren't taking iron, this could be evidence of an upper gastrointestinal bleed.  Black stools mean you are bleeding into your intestine, the blood is being reabsorbed and broken down into bilirubin.  You definitely need to see a doc to discuss a scope.  Mineral oil...1tsp w/ each meal, increase to 2 tsp as tolerated.
Good luck..........
KJK
Blank
Avatar_n_tn
Thank You KJK.
I really appreciate all your time and information. I have no insurance you know, that really makes it tough, but if all of the other advice that you have suggested do not prove to be benifical...I will see what I can do about a doctor. Thank You once again and GOD bless you always~
JonieB
Blank
Avatar_n_tn
when i took my daughter to a specialist, i was told that M.O.M. is nonaddictive, natural and can be taken everyday.  you will have to test and adjust to find the right dosage for you.  best of all, it's over the counter and fairly inexpensive.  it doesn't taste all that well so you'll also want to experiment and find your flavor preference.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank